Jump to content
JWTalk - Jehovah's Witnesses Online Community

TB/Treatments and Medications


We lock topics that are over 365 days old, and the last reply made in this topic was 3188 days ago. If you want to discuss this subject, we prefer that you start a new topic.

Recommended Posts

Treatments and drugs

By Mayo Clinic staff

Medications are the cornerstone of tuberculosis treatment. But treating TB takes much longer than treating other types of bacterial infections. With tuberculosis, you must take antibiotics for at least six to nine months. The exact drugs and length of treatment depend on your age, overall health, possible drug resistance, the form of TB (latent or active) and the infection's location in the body.

 

A recent study suggests that a shorter term of treatment — three months instead of nine — with combined medication may be effective in keeping latent TB from becoming active TB. With the shorter course of treatment, people are more likely to take all their medication and the risk of side effects is lessened. More study is needed.

Most common TB drugs

If you have latent tuberculosis, you may need to take just one type of TB drug. Active tuberculosis, particularly if it's a drug-resistant strain, will require several drugs at once. The most common medications used to treat tuberculosis include:

  • Isoniazid
  • Rifampin (Rifadin, Rimactane)
  • Ethambutol (Myambutol)
  • Pyrazinamide

There's some evidence that taking vitamin D during tuberculosis treatment enhances some of the effects of the drugs. More study is needed.

 

Medication side effects

Side effects of TB drugs aren't common but can be serious when they do occur. All tuberculosis medications can be highly toxic to your liver. When taking these medications, call your doctor immediately if you experience any of the following:

  • Nausea or vomiting
  • Loss of appetite
  • A yellow color to your skin (jaundice)
  • Dark urine
  • A fever that lasts three or more days and has no obvious cause

Completing treatment is essential

After a few weeks, you won't be contagious, and you may start to feel better. It might be tempting to stop taking your TB drugs. But it is crucial that you finish the full course of therapy and take the medications exactly as prescribed by your doctor. Stopping treatment too soon or skipping doses can allow the bacteria that are still alive to become resistant to those drugs, leading to TB that is much more dangerous and difficult to treat.

 

To help people stick with their treatment, a program called directly observed therapy (DOT) is sometimes recommended. In this approach, a health care worker administers your medication so that you don't have to remember to take it on your own.

Link to comment
Share on other sites

Thank you Lisa.  I guess I will find out more tomorrow.  They got an appointment with a pulmonologist for 8:30 in the morning.  I don't even have insurance as yet.  I was actually taking a nurse refresher course that started 9/30 and part of the prerequisites was getting a TB skin test and all my vacinations repeated. I have never had a positive TB skin test but within a few hours of receiving this one on Tuesday my forearm became hard, red and raised about the size of a quarter.  I thought ok maybe a false positive.  NO.  I guess it really has paid off for me NOT to have insurance this time.  When the nurse looked at my skin test -he goes-"i'll be right back".  Then he brought in a PA who measured the area and he came back with the director of the health department.  I said that I had traveled about 110 miles to get my clearances for class and had to come to Oklahoma City for the OSBI background check and sexual offenders report.  At least those were negative! LOL.  Anyway they asked if I could stay here local and get in to see a pulmonologist at 8:30 in the AM.  If I would have insurance I know it would have been weeks to se a doctor.  Anyway, it sounds like the rest of the TB team think I will be given meds right away and monitor my blood work every 3 weeks.  They are going to try to transfer my records to Tulsa where I will not have so far to travel.  Things are looking up!  Plus, I guess my meds will be free since they do not want me contaminating anyone!

Link to comment
Share on other sites

Well my dear sister, all of us on here that know you and have come to know you, are all Rooting and Tooting for YA!   You are in all our prayers!  Glad you didn't sign up for Insurance, Jehovah is making a way for you to get treatment free.  Go for it!  We love you, you Sassy little thing!

Link to comment
Share on other sites

It is a very common problem here in London, but very treatable with meds. I am absolutely sure you will be fine, sister. Tulsa is so easy to get to, it's only 24 hours from everywhere!

My brother had it badly when he was a child (he's 69 now), mind you he was the one who had everything! TB, diphtheria, motorbike accident, middle name, everything.

At least you are online and can communicate with us, we love your comments and humour.

Praying for you.

Link to comment
Share on other sites

About JWTalk.net - Jehovah's Witnesses Online Community

Since 2006, JWTalk has proved to be a well-moderated online community for real Jehovah's Witnesses on the web. However, our community is not an official website of Jehovah's Witnesses. It is not endorsed, sponsored, or maintained by any legal entity used by Jehovah's Witnesses. We are a pro-JW community maintained by brothers and sisters around the world. We expect all community members to be active publishers in their congregations, therefore, please do not apply for membership if you are not currently one of Jehovah's Witnesses.

×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.

JWTalk 22.5.22 (changelog)